Simple Lifestyle Changes May Ease Chronic Headache
WebMD News Archive
July 17, 2000 -- When is a headache more than just a headache? If you have had tension or migraine headaches at least 15 days a month for six months or more, you may suffer from a condition known as chronic daily headache (CDH).
Although CDH affects only about 2% of the population, it can seriously disrupt the lives of those who live with it. Now, research has uncovered some new clues about what may cause CDH and has shown that some simple techniques can ease its symptoms, according to researchers attending a meeting of the American Headache Society in Quebec.
Prior headaches, a family history of headaches, head injuries, and fibromyalgia -- a painful and sometimes debilitating disorder involving muscles, ligaments, and tendons -- are all associated with CDH, but their exact roles are not yet clear.
To explore the role injury plays, researchers compared more than 200 CDH patients, with and without a history of brain injury. "Both groups were similar in age, sex, and symptoms, but the data suggest that head injury can produce CDH, even when there are no other risk factors," says study author James Couch, MD, professor and chairman of neurology at the University of Oklahoma.
Similarly, Brazilian researchers compared more than 100 CDH patients, some of whom had fibromyalgia and some who did not. Both groups were mostly female, but the patients who also had fibromyalgia tended to be older than the others and had more incapacitating headaches and insomnia, the researchers say.
In some cases, one way to prevent these headaches, believe it or not, is to stop taking pain medication -- or at least, stop taking it incorrectly.
"If you're taking prescription or over-the-counter analgesics more than twice a week, you may be causing your daily headaches," says Stephen Silberstein, MD, director of the Jefferson Headache Clinic and professor of neurology at Jefferson Medical College, both in Philadelphia.
These so-called drug rebound headaches result from overuse of the headache medication: The headache returns as each dose of the medicine wears off, prompting the patient to take more and leading to a cycle of headaches and drug overuse.